Neuroleptic Malignant Syndrome

2 May

Overview:

-Occurs with start of a new psychiatric medication or dose adjustment; it is NOT associated with overdoses (usually at therapeutic level when levels checked)

-All of the atypical antipsychotics have been associated with NMS

 

Signs/Symptoms:

-Tetrad of fever, muscular rigidity, autonomic dysfunction, and altered mental status

-Rigidity usually cogwheel or lead-pipe rigidity

-Tachycardia

-Abnormal blood pressures (either high or low)

 

Labwork Findings:

-Elevated CK level

-Leukocytosis

 

Common Complications:

-Renal failure secondary to rhabdomyolysis

-Respiratory failure from muscle rigidity and altered mental status

 

Treatment

Supportive care and cessation of the antipsychotic medication is the primary treatment

-When intubating these patients, non-depolarizing agents such as rocuronium are preferred over depolarizing agents such as succinylcholine

-For sedation, benzodiazepines are the preferred medication treatment

 

Submitted by Joey Grover.

 

References: Tintinalli’s Emergency Medicine:  7th Edition; picture

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: